Hail, Hartford
- When
- August 8, 3:00 PM EST
- Where
- Hartford County, Granby
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -72.780
An upper level trough moved across Southern New England pulling a cold front with it. The cold front provided enough lift for showers and thunderstorms to develop while cold upper level temperatures provided enough instability and a good environment for large hail to form.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An upper level trough moved across Southern New England pulling a cold front with it. The cold front provided enough lift for showers and thunderstorms to develop while cold upper level temperatures provided enough instability and a good environment for large hail to form. The atmosphere was very moist ahead of the cold front which contributed to very heavy rain that resulted in flooding in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 8, 2:31 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 331 PM EDT FRI AUG 8 2008 .SYNOPSIS... UPPER LEVEL POOLS OF COLD AIR...HIGHLY UNUSUAL IN THEIR SUMMERTIME REPEAT VISITS OVER OUR AREA...WILL CONTINUE THROUGH THE NEXT WEEK OR SO RESULTING IN SLIGHTLY BELOW NORMAL TEMPERATURES ALONG WITH SCATTERED MAINLY AFTERNOON/EVENING STRONG THUNDERSTORMS. A THREAT FOR A PERIOD OF HEAVIER RAINS MAY DEVELOP SOMETIME IN THE SUN-MON PERIOD. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... CONVECTION INCREASING IN COVERAGE ACROSS CT VALLEY AND BERKSHIRES AT 3 PM. MLCAPES AROUND 1000 J/KG IN THIS REGION AND INSTABILITY AXIS EXTENDS EWD INTO N RI AND CENTRAL MA SO ACTIVITY MAY CONTINUE TO INCREASE NEXT 1-2 HOURS AS IT MOVES EWD. SEVERE WX THREAT WILL CONTINUE THIS AFTERNOON WITH LARGE HAIL THE PRIMARY THREAT. LAPS SOUNDINGS DO SHOW INVERTED V PROFILE SO SOME OF THE STRONGER/DEEPER CORES MAY ALSO HAVE SOME STRONG WIND. LATEST MESOANALYSIS ALSO SHOWING 0-6KM SHEAR 30-40 KTS ACROSS E MA SO ANY STORMS IN THIS REGION NEXT 1-2 HOURS HAVE POTENTIAL TO ORGANIZE INTO LINE SEGMENTS OR ACQUIRE WEAK ROTATION...BUT SHEAR FORECAST TO WEAKEN THROUGH THE AFTERNOON. EXPECT ACTIVITY TO LIFT NORTHWARD BY THIS EVENING SO WILL HAVE HIGHEST POPS THIS EVENING NW ZONES WITH POPS DECREASING TO THE SOUTH. && .SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY NIGHT/... WEAK COOL FRONT MOVES OFFSHORE LATER TONIGHT WITH GENERAL DRYING TREND AND ANY SHOWERS/TSTMS SHOULD BE NORTH OF REGION BY MIDNIGHT WITH DRY OVERNIGHT PERIOD. SAT...LOOKS LIKE A NICE DAY WITH MUCH LESS COVERAGE OF SHOWERS/TSTMS. DIGGING UPPER LOW THROUGH NORTHERN GT LAKES WILL RESULT IN RISING HEIGHTS AND 500 MB TEMPS WARM SLIGHTLY LEADING TO WEAK INSTABILITY AND MARGINAL MID LEVEL LAPSE RATES. WE HAVE JUST SLIGHT CHC POPS IN THE GRIDS NORTH OF THE MASS PIKE REGION DURING THE AFTERNOON...BUT OVERALL LOOKING MOSTLY DRY ACROSS SNE. 850 MB TEMPS +11 TO +12 SUPPROT MAXES IN UPPER 70S TO LOWER 80S...BUT LIGHT FLOW WILL PROMOTE LOCAL SEABREEZES IN AFTERNOON. SAT NIGHT...UPPER LOW FCST TO AMPLIFY AS IT MOVES THROUGH EASTERN LAKES WITH ANY CONVECTION CONFINED TO THE WEST OF SNE THROUGH 12Z SUN CLOSER TO UPPER VORTEX. NO POPS IN FCST FOR SAT NIGHT. && .LONG TERM /SUNDAY THROUGH FRIDAY/... ANOTHER ANOMALOUSLY STRONG UPPER LEVEL VORTEX WILL TAKE AIM AT THE GREAT LAKES THROUGH NEW ENGLAND REGIONS SUNDAY AND MONDAY. 00Z MODELS ARE IN DECENT AGREEMENT WITH THIS FEATURE...BUT THERE ARE SOME DIFFERENCES IN TIMING. SATURDAY NIGHT SHOULD BE DRY AS WE LOOK TO BE IN BETWEEN SYSTEMS. FOR SUNDAY...THE UPPER LOW WILL APPROACH. THIS WILL LIKELY RESULT IN A DEVELOPING BAND OF SHOWERS AND THUNDERSTORMS SUNDAY MORNING ACROSS UPSTATE NY WHICH SHOULD SWING EASTWARD INTO NEW ENGLAND DURING THE AFTERNOON HOURS. RAINFALL COULD BE LOCALLY HEAVY. IN ADDITION...IF AMPLE DESTABILIZATION CAN OCCUR EARLY ENOUGH...ISOLD/SCT STRONG STORMS WOULD BE POSSIBLE. THE 00Z GFS AND ECMWF DISAGREE ON HOW LONG THIS SYSTEM WILL HANG AROUND...WITH THE ECMWF HOLDING ONTO HEAVY SHOWERS AND TSTMS ALL THE WAY THROUGH MONDAY NIGHT. FOR NOW WILL TAKE A COMPROMISE AND GO WITH CHANCE POPS ONLY INTO MONDAY. AFTER MONDAY...A MORE ZONAL FLOW LOOKS TO TAKE OVER. WEAK TROF TO MOVE THROUGH ON TUE. WENT ONLY WITH SLIGHT CHANCE THEN DUE TO BOUNDARY LAYER MOISTURE QUESTIONS. INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS MIDWEEK WITH NEXT DEEP SHORT WAVE...BUT CONFIDENCE IS LOW. TEMPS THROUGH THE PERIOD LOOK TO AVERAGE A BIT BELOW NORMAL...BUT A WARMUP LOOKS TO BE IN THE CARDS TOWARD MID NEXT WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AREAS OF MVFR IN SCT SHOWERS/TSTMS THROUGH EARLY EVENING...THEN MVFR OR IFR CIGS POSSIBLY DEVELOPING MHT/BDL/BAF/ORH/BOS LATE TONIGHT. SAT...LOCAL MVFR/IFR CIGS EARLY MORNING INTERIOR LOCATION...OTHERWSIE VFR. SLIGHT CHC OF A SHOWER MAINLY NORTH OF BAF-ORH-BOS IN THE AFTN. OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY... VFR LIKELY SATURDAY NIGHT...BUT THERE COULD BE SOME SNEAKY STRATUS AND FOG LATE. POCKETS OF MVFR AND IFR IN SHOWERS AND TSTMS SUN AFTN INTO MONDAY. RETURNING TO VFR LATER MONDAY NIGHT AND TUE. && .MARINE... THROUGH SAT NIGHT...WINDS AND SEAS BELOW SCA THRESHOLD. OUTLOOK...SUNDAY THROUGH WEDNESDAY... LOOKS RATHER TRANQUIL AS SEAS SHOULD REMAIN IN THE 1 TO 4 FOOT RANGE WITH SUSTAINED WINDS GENERALLY LESS THAN 15 KNOTS. HOWEVER...MARINERS WILL HAVE TO BE ON THE LOOKOUT FOR SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WHICH COULD BRING LOCALLY HIGHER WINDS AND SEAS ALONG WITH AN ATTENDANT LIGHTNING THREAT. A PROLONGED PERIOD OF HEAVIER RAINS COULD OCCUR SUNDAY NIGHT INTO MONDAY. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...KJC/FRANK NEAR TERM...KJC SHORT TERM...KJC LONG TERM...FRANK AVIATION...FRANK/RLG MARINE...KJC/FRANK
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TAUNTON MA 426 AM EDT FRI AUG 8 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-090830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 426 AM EDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. AREAS OF DENSE FOG UNTIL 7 AM...MAINLY THE INTERIOR RIVER VALLEYS. SCATTERED SEVERE THUNDERSTORMS ARE A STRONG LIKELIHOOD BETWEEN NOON AND 8 PM WITH LARGE HAIL THE PRIMARY THREAT. ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS WILL ALSO RESULT IN AREAS OF URBAN AND POOR DRAINAGE FLOODING. LIGHTNING STRIKES SHOULD CAUSE POCKETS OF POWER OUTAGES. TODAYS SEVERE STORMS SHOULD BEGIN AN HOUR OR SO EARLIER THAN YESTERDAY AND ARE MOST FAVORED ACROSS NORTHERN CONNECTICUT...RHODE ISLAND AND EASTERN MASSACHUSETTS BETWEEN NOON AND 5 PM. THE EMPHASIS FOR SEVERE STORMS SHOULD SHIFT LATE THIS AFTERNOON TO NORTHWEST MASSACHUSETTS AND SOUTH CENTRAL NEW HAMPSHIRE WHILE DIMINISHING IN NORTHEAST CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP SUNDAY AFTERNOON. A FEW STORMS COULD BECOME STRONG TO SEVERE IF SUFFICIENT INSTABILITY DEVELOPS. HEAVY RAINFALL MAY OCCUR AS WELL. THE ACTIVITY WILL LIKELY LINGER THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-254-255-090830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 426 AM EDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED IN THE MASSACHUSETTS COASTAL WATERS BETWEEN NOON AND 5 PM. STRONGEST STORMS SHOULD FORM OVER THE LAND AND DRIFT EAST NORTHEAST INTO THE COASTAL WATERS...PARTICULARLY BETWEEN BOSTON HARBOR AND PLYMOUTH WITH HAIL...LIGHTNING STRIKES AND WIND GUSTS TO 35 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 308 PM EDT FRI AUG 8 2008 MAZ018-019-082000- EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA- 308 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORM DEVELOPING NEAR HANOVER... AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL OVER HANOVER...OR ABOUT 8 MILES SOUTHEAST OF WEYMOUTH...MOVING NORTHEAST AT 9 MPH. THE THUNDERSTORM WILL BE NEAR... NORWELL BY 320 PM EDT... SCITUATE BY 340 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 311 PM EDT FRI AUG 8 2008 MAZ002-003-008-010-082015- EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 311 PM EDT FRI AUG 8 2008 AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL 3 MILES EAST OF PLAINFIELD...OR ABOUT 14 MILES WEST OF GREENFIELD...MOVING EAST AT 8 MPH. THE THUNDERSTORM WILL BE NEAR...ASHFIELD AND GOSHEN BY 330 PM EDT...6 MILES SOUTH OF SHELBURNE BY 400 PM EDT...CONWAY AND 6 MILES NORTH OF WILLIAMSBURG BY 410 PM EDT...WHATELY AND SUNDERLAND BY 420 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. RLG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 318 PM EDT FRI AUG 8 2008 CTZ002-MAZ009-011-081945- EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA- 318 PM EDT FRI AUG 8 2008 AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES NORTH OF GRANBY...OR ABOUT 9 MILES NORTHWEST OF WINDSOR LOCKS...MOVING EAST AT 9 MPH. THE THUNDERSTORM WILL BE NEAR...SUFFIELD AND EAST GRANBY BY 350 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS. RLG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 341 PM EDT FRI AUG 8 2008 CTZ004-RIZ001-003-004-006-082045- EASTERN KENT RI-NORTHWEST PROVIDENCE RI-WASHINGTON RI-WESTERN KENT RI-WINDHAM CT- 341 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORM DEVELOPING NEAR THE CONNECTICUT AND RHODE ISLAND STATE BORDER... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL OVER STERLING...OR ABOUT 7 MILES EAST OF PLAINFIELD...MOVING SOUTHEAST AT 16 MPH. THE THUNDERSTORM WILL BE NEAR... COVENTRY BY 400 PM EDT... WEST GREENWICH BY 410 PM EDT... EAST GREENWICH BY 425 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. JWD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
359 PM EDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HAIL SHELBURNE 42.58N 72.68W
08/08/2008 E0.75 INCH FRANKLIN MA AMATEUR RADIO
PENNY SIZE HAIL COVER RTE ON 112
&&
WSIMPSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT FRI AUG 8 2008 RIZ001>006-082030- BRISTOL RI-EASTERN KENT RI-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WASHINGTON RI-WESTERN KENT RI- 400 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS DEVELOPING IN RHODE ISLAND... AT 4 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL OVER WEST WARWICK...OR ABOUT 3 MILES WEST OF WARWICK...MOVING NORTHEAST AT 6 MPH. OTHER STORMS WERE DEVELOPING FARTHER WEST IN COVENTRY. THE THUNDERSTORM WILL BE NEAR... CRANSTON BY 430 PM EDT... PROVIDENCE BY 445 PM EDT. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. JWD
The Brookhaven radar (KOKX), 121 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
5 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Trees and wires on Hartford Avenue were downed by thunderstorm winds.
Trees and wires were downed by thunderstorm winds.
Trees on Maple Street and limbs on Lake Street were downed by thunderstorm winds.
Numerous cars were stuck in flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131530, 131531, 131532, 131533, 131534, 131535, 131536, 131537, 131538.